Kansas, 2008

Winter Storm and Hail in Kansas, February 5 to 6, 2008

February 5 to 6, 2008 · NWS ICT · 11 events in 8 counties and zones

A strong storm system moved through the Central Plains spreading severe thunderstorms across South Central Kansas and snow to Central Kansas. Several severe thunderstorms moved across Sedgwick County with hail up to the size of quarters reported during the morning hours of February 5th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong storm system moved through the Central Plains spreading severe thunderstorms across South Central Kansas and snow to Central Kansas. Several severe thunderstorms moved across Sedgwick County with hail up to the size of quarters reported during the morning hours of February 5th. As the storm tapped into colder air on heavy snow fell from Russell through Chase counties. The storm produced upwards of 6 inches in that swath with lesser amounts across South Central and Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 5, 3:20 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 5, 3:20 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CST TUE FEB 5 2008

.DISCUSSION...

NUMEROUS CONCERNS THIS FORECAST PACKAGE...BUT THE MAIN CONCERNS ARE
PRECIPITATION TYPE AND WHERE THE HIGHEST SNOWFALL AMOUNTS WILL TAKE
PLACE.

TODAY:
LATEST RADAR LOOP WAS SHOWING SOME FAIRLY STRONG ELEVATED
THUNDERSTORMS MOVING THROUGH WEST CENTRAL OKLAHOMA. THESE STORMS
WERE GENERALLY MOVING TO THE NORTHEAST AND SHOULD AFFECT AREAS
MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE THIS MORNING. SOME OF
THE STORMS COULD CONTAIN SOME MARGINAL SIZE HAIL AS THEY MOVE
THROUGH...DUE TO FAIRLY STRONG SHEAR OF 50 TO 60KTS IN THE CLOUD
BEARING LAYER. THESE STORMS ARE ON THE LEADING EDGE OF STRONG
MOISTURE TRANSPORT IN THE 295-300K LAYER AND SHOULD BEGIN TO EXIT
SOUTHEAST KANSAS EARLY THIS AFTERNOON. MEANWHILE...DODGE CITY
RADAR WAS STARTING TO PICK UP ON A BAND OF SNOW EXTENDING FROM
JUST WEST OF DODGE CITY TO NESS CITY. 08Z LAPS SOUNDING FROM DODGE
CITY IS SHOWING A STRONG AREA OF FRONTOGENESIS AROUND 750MB WITH
EVEN SOME ELEVATED CAPES ABOVE 500J/KG. THIS COULD YIELD TO SOME
THUNDERSNOW ACROSS THAT AREA THIS MORNING. THE MODELS ARE VERY
SIMILAR TO YESTERDAY MORNING IN DEVELOPING THIS BAND OF SNOW
FURTHER EAST DURING THE COURSE OF THE MORNING INTO THE AFTERNOON.
THIS LOOKS VERY FEASIBLE AT THIS TIME...ESPECIALLY BASED ON THE
WARM CONVEYOR BELT REALLY GETTING ESTABLISHED OVER EASTERN KANSAS
WHICH SHOULD ALLOW FOR THE DEFORMATION ZONE OVER CENTRAL KANSAS TO
REALLY STRENGTHEN THIS AFTERNOON. CURRENTLY...WE HAVE 6 TO 8
INCHES ACROSS THE AREA...BUT THOSE AMOUNTS MAY BE CONSERVATIVE
ESPECIALLY IN RUSSELL AND LINCOLN COUNTIES. AS A RESULT...WE WENT
AHEAD AND ISSUED A WINTER STORM WARNING TIL 06Z.

ELSEWHERE...THE MAIN CONCERN IS THE PRECIPITATION TYPE THROUGH MUCH
OF THE DAY. CURRENTLY...SURFACE TEMPERATURES ARE GENERALLY IN THE
MID AND UPPER 30S ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WHEN
THIS PRECIPITATION MOVES IN FROM OKLAHOMA THIS MORNING...WE SHOULD
SEE RAIN AND THUNDERSTORMS WITH SOME SLEET POTENTIAL FOR HUTCHINSON
AND AREAS TO THE SOUTHWEST. SOUTH CENTRAL KANSAS MAY NOT SEE A
CHANGEOVER TO SNOW UNTIL THIS AFTERNOON WHEN WE START SEEING MORE
LIFT IN THE DENDRITIC GROWTH LAYER. WE DID GO AHEAD AND ISSUE A
WINTER WEATHER ADVISORY FOR MUCH OF SOUTH CENTRAL KANSAS THROUGH 06Z.

TONIGHT:
THE MODELS ARE NOW SHOWING TRENDS OF A COLD AIR OCCLUSION TAKING
PLACE ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI. THESE AREAS
REALLY COULD SEE SOME HEFTY SNOW AMOUNTS BEFORE ENDING LATE TONIGHT.
WE MAY END UP HAVING TO EXTENDING THE ADVISORY AND WARNING UNTIL
12Z...BUT WE WILL LET LATER SHIFTS HANDLE THAT.

WEDNESDAY-FRIDAY:
ANOTHER WEAK UPPER LEVEL SYSTEM WILL RIDE THROUGH THE PLAINS ON
WEDNESDAY NIGHT AND THURSDAY...BUT THIS SYSTEM WILL BE MOISTURE
STARVED. THEREFORE...WE PLAN ON KEEP FLURRIES GOING FOR NOW. THE
REMAINDER OF THE FORECAST WE SHOULD SEE NORTHWEST FLOW ALOFT WITH
TEMPERATURES BELOW NORMAL FOR THE NEXT COUPLE OF DAYS.

COX
&&

.AVIATION...
06Z TAFS...STRATUS STILL ADVECTING SOUTHWARD...AND BUILDING DOWN
IN CENTRAL KANSAS TONIGHT. IFR CEILINGS EXPECTED FOR MUCH OF THE
TAF PERIOD THROUGHOUT THE REGION...ESPECIALLY THROUGH THE DAYTIME
HOURS AS SNOW OVERSPREADS THE REGION. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE AT KCNU IN THE EARLY MORNING
HOURS...ALTHOUGH THERE IS A SMALL CHANCE THAT THUNDER COULD OCCUR
AS FAR WEST AS KICT. FOR NOW KEPT MENTION OF CB CLOUDS ONLY AT
KCNU WHERE CONFIDENCE IS HIGHEST.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    34  16  33  22 /  90  70   0  10
HUTCHINSON      31  13  31  21 / 100  80   0  10
NEWTON          33  15  32  21 /  90  80   0  10
ELDORADO        35  16  33  22 /  90  70   0  10
WINFIELD-KWLD   36  17  35  23 /  90  40   0  10
RUSSELL         26   8  30  21 / 100  80   0  10
GREAT BEND      27  10  30  22 / 100  90   0  10
SALINA          29  11  29  20 / 100  80   0  10
MCPHERSON       30  12  30  21 / 100  80   0  10
COFFEYVILLE     43  19  35  23 /  90  30  10  10
CHANUTE         39  18  34  22 /  90  50  10  10
IOLA            38  18  34  22 /  90  70  10  10
PARSONS-KPPF    42  18  35  23 /  90  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ052-
053-067>070-082-083.

WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-033-
047>051.

&&
Hazardous weather outlook, Feb 5, 5:07 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
507 AM CST TUE FEB 5 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
507 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH AREAS MAINLY
ALONG AND EAST OF THE KANSAS TURNPIKE THIS MORNING. SOME OF THE
STORMS MAY BE STRONG AND PRODUCE DIME SIZE HAIL. THE RAIN IS
EXPECTED TO CHANGEOVER TO SNOW ACROSS SOUTH CENTRAL AND PORTIONS OF
SOUTHEAST KANSAS BY THIS EVENING. SOME SNOWFALL ACCUMULATION IS
EXPECTED ACROSS THIS AREA. SEE THE LATEST WINTER WEATHER ADVISORY
FOR FURTHER DETAILS. AREAS FURTHER SOUTH AND EAST OF THE ADVISORY...
CAN EXPECT SNOWFALL ACCUMULATIONS GENERALLY LESS THAN 2 INCHES.

SNOW AND BLOWING SNOW IS EXPECTED TO DEVELOP ACROSS THE CENTRAL
KANSAS TODAY AND CONTINUE THROUGH THE EVENING. SEE THE LATEST WINTER
STORM WARNING FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILL VALUES ARE EXPECTED TO BE IN THE SINGLE DIGITS BELOW ZERO
EARLY WEDNESDAY MORNING ACROSS CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS
WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Special weather statement, Feb 5, 4:02 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CST TUE FEB 5 2008

KSZ092-051030-
SUMNER-
402 AM CST TUE FEB 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 400 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF RENFROW...OR 26 MILES
SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 45 MPH. ANOTHER STORM
WAS LOCATED BETWEEN GEUDA SPRINGS AND SOUTH HAVEN AND WAS MOVING
NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH BOTH OF THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Feb 5, 4:38 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
438 AM CST TUE FEB 5 2008

KSZ069-083-051115-
BUTLER-SEDGWICK-
438 AM CST TUE FEB 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND SEDGWICK COUNTIES...

AT 436 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BELLE PLAINE...OR 14 MILES NORTHEAST OF
WELLINGTON...AND MOVING NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Wichita radar (KICT), 3 km away, was scanning. The volume nearest the first event began at 11:11 UTC.

Open the radar archive at this moment

Event by event

7 winter storm, 4 hail. Local standard time, as filed.

Hail, Sedgwick

When
February 5, 5:10 AM CST
Where
Sedgwick County, 2 mi N of Wichita Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.679, -97.430

Hail, Sedgwick

When
February 5, 5:14 AM CST
Where
Sedgwick County, 2 mi N of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.679, -97.430

Hail, Sedgwick

When
February 5, 6:05 AM CST
Where
Sedgwick County, Haysville
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -97.370

Hail, Sedgwick

When
February 5, 6:06 AM CST
Where
Sedgwick County, 1.58 mi SE of (Iab) McConnell Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.604, -97.250

Penny size hail for 30 to 45 seconds near the intersection of K15 and 47th Street south.

Winter Storm, Russell

When
February 5, 9:53 AM CST to February 6, 6:30 AM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Russell County law enforcement officials estimated that 6 inches of snow had fallen across the county.

Winter Storm, Lincoln

When
February 5, 9:53 AM CST to February 6, 6:30 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Six inches of snow was reported at Barnard, KS.

Winter Storm, Ellsworth

When
February 5, 11:53 AM CST to February 6, 6:30 AM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Ellsworth County law enforcement officials estimated that 6 inches of snow had fallen in the county.

Winter Storm, Chase

When
February 5, 11:53 AM CST to February 6, 7:45 AM CST
Where
Chase forecast zone
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around 3 inches in the northern part of the county to 6 inches in the southern portion of the county.

Winter Storm, Marion

When
February 5, 11:53 AM CST to February 6, 7:45 AM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 4 to 6 inches with the heaviest amounts across the southeastern portion of the county.

Winter Storm, Butler

When
February 5, 11:53 AM CST to February 6, 6:30 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

The Cassoday observer in northeast Butler County reported 7.5 inches of snow.

Winter Storm, McPherson

When
February 5, 12:53 PM CST to February 6, 7:45 AM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A trained spotter measure 6 inches of snow in McPherson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81861, 81862, 81863, 81864, 81896, 81898, 81907, 81913, 81914, 81915, 81909.